Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 27, 2023, 5:33 AM EDT for Dare County, North Carolina. It took effect at Apr 27, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2023, 5:33 AM EDT (09:33 UTC)
- In effect from
- Apr 27, 2023, 8:00 AM EDT
- Expired
- Apr 27, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
154 WHUS42 KMHX 270933 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 533 AM EDT Thu Apr 27 2023 NCZ203-205-272145- /O.NEW.KMHX.BH.S.0006.230427T1200Z-230428T0000Z/ Northern Outer Banks-Hatteras Island- 533 AM EDT Thu Apr 27 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8 am and 8 pm today, however strong rip currents can present at any time. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
095 WHUS42 KMHX 280002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Thu Apr 27 2023 NCZ203-205-281215- /O.EXP.KMHX.BH.S.0006.000000T0000Z-230428T0000Z/ /O.NEW.KMHX.BH.S.0007.230428T0002Z-230429T0000Z/ Northern Outer Banks-Hatteras Island- 802 PM EDT Thu Apr 27 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-281215- /O.NEW.KMHX.BH.S.0007.230428T0002Z-230429T0000Z/ East Carteret-Ocracoke Island- 802 PM EDT Thu Apr 27 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 27, 4:33 AM EDT, 1 hour earlier.
Area forecast discussion, Apr 27, 4:33 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
433 AM EDT Thu Apr 27 2023
.SYNOPSIS...
A weak boundary will slowly lift northwards towards the
Carolinas today. A strengthening area of low pressure will move
through tomorrow bringing widespread rain to the region. A brief
area of high pressure will bring quieter conditions Saturday
before another strong storm system moves up the East Coast
Sunday into Monday. Quieter weather is then expected through
early next week as cooler and drier high pressure moves in.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 420 AM Thu... Latest surface analysis shows a weak front
located to the south of the Carolinas which has slowly been
lifting N'wards throughout the evening. While on radar
widespread shower and drizzle continues to impact ENC this
morning. Winds continue to remain light and temps changed
little, persisting in the mid to upper 50s inland and in the 60s
along the coast.
Upper level trough will begin to flatten as it tracks NE'wards
across the Missouri River Valley today with the jet streak that
had moved over our region overnight pushing offshore later this
morning. As we get into the morning hours today front will
continue to slowly lift N'wards as a warm front likely getting
into our area near the end of the period while at the same time,
weak low pressure may develop along this boundary off of our
coast. Though favorable jet dynamics will likely be moving
offshore later in the morning, continued moisture advection and
forcing from the weak front and low will keep ample cloud cover
and at least some widely scattered to isolated showers across
ENC today, though shower coverage could become limited at times
especially during the late morning to afternoon timeframe. With
this in mind, lowered high temps further into the low to mid 60s
today as cloud cover and showers should limit how warm we get
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 420 AM Thu... Upper level trough tracks across the Ohio
River Valley overnight while becoming negatively tilted with a
jet streak rounding the base of this trough and providing
favorable upper level dynamics across the area. At the surface
low pressure in the Ohio River Valley will lift NE'wards with
its associated warm front tracking N across North Carolina
overnight. Weak low pressure that had developed along this front
will also lift NE'wards overnight resulting in a "Miller B"
scenario with parent low well inland and strengthening low
offshore the Mid-Atlantic Coast. This is forecast to bring
increasing shower activity as the evening progresses with a
steady to potentially heavy rain starting late tonight into
Friday morning spreading from SW to NE. Lows tonight will only
get down into the upper 50s to low 60s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 4 AM Thu...A deepening low pressure system will move
across the area Friday bringing widespread heavy rain and
thunderstorms. Behind this system conditions will mostly dry out
Saturday before another strong low pressure system moves up the
Eastern Seaboard Sunday and into Monday bringing the threat of
more heavy rain and thunderstorms. Cooler and drier high
pressure then builds in early next week with much quieter
conditions expected.
Friday...A deepening double barreled low pressure system is
expected to move up through the Eastern US Thursday night into
Friday, with an area of low pressure tracking up into the Ohio
Valley, and another low pushing east across the Carolinas.
A large area of heavy rain and embedded thunderstorms will move
through the area Friday morning ahead of the surface low. With
PWats surging above 1.5", heavy rain rates may lead to some
isolated areas of minor flooding, as up to 1-2" of rain falls,
with locally higher amounts possible. Then, as the low moves
overhead in the afternoon, scattered to numerous showers and
thunderstorms will likely develop over the coastal plain as
instability builds. These afternoon storms will bring the threat
of severe weather around 40 kts of deep layer shear over the
area. Convective activity will quickly diminish soon after
sunset as the low pushes offshore.
Saturday and Sunday...Low pressure will shift off the coast
early Saturday morning, with subsidence and drying developing
behind it for Saturday. As a result mostly dry conditions are
expected, and with low level thicknesses fairly high, afternoon
temperatures should climb into the low 80s across most of the
area.
By early Sunday a potent and deep upper level trough will spawn
low pressure development across the Deep South. This low will
then move quickly up the Eastern Seaboard later Sunday, and is
likely to deepen rapidly as it moves across NC. This will bring
another period of widespread heavy rain and thunderstorms, as
well as strong winds. A potentially significant severe threat
could develop if instability is sufficient and the current
track of the low, just inland of the forecast area, holds.
Monday through Wednesday...Behind the strong low pressure
system and cold front, breezy conditions are expected early
next week as cooler and drier high pressure moves in from the
west while a large occluded low sits over the SE Canada. Some
fire weather concerns are possible as afternoon RHs dip below
30 percent and wind gusts reach 25-30 mph.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday night/...
As of 140 AM Thu... Scattered showers, VFR ceilings, and vis
currently overspread much of the CWA this evening. General
expectation is for ceilings to lower over the next few hours
likely between 7-10Z to MVFR and remain MVFR through the
remainder of the period. There is a chance that ceilings or vis
may briefly lower down to IFR levels tonight to near sunrise but
confidence is low in this to occur. For now given current
trends just have low level OVC cloud deck gradually lowering to
MVFR heights and remaining there through daybreak. Showers are
ongoing at all TAF sites with PoPs in the forecast through
tomorrow, although the best chance for rain will be in the first
half of the day. Winds will continue to be light coming from an
E-NE direction at 5-10 kts though a few gusts up near 15 kts
are possible in the afternoon today.
LONG TERM /Friday through Monday/...
As of 4 AM Thu...Sub-VFR conditions are likely Friday as widespread
rain moves in associated with an area of low pressure that will
traverse the region. VFR conditions then return Saturday
morning, though this will be short lived as another low pressure
system moving through the area on Sunday has the potential to
bring another extended period of sub-VFR conditions into Monday
morning.
&&
.MARINE...
SHORT TERM /through Thursday night/...
As of 420 AM Thu... Latest obs show widespread 5-15 kt winds
with gusts up near 20-25 kts across our waters this morning with
3 to 6 ft seas noted. Strongest conditions have been observed
across our southern waters for now. Forecast remains fairly
complicated through the period as a front to our south begins to
slowly lift N'wards today with potential for weak low
development along it today and tonight. Outside of the GFS which
has much stronger low development earlier today current
thinking remains amongst general model consensus with winds
picking up this afternoon to 15-25 kts with gusts in excess of
25-30 kts across the coastal waters while across the inland
waters winds increase to 15-20 kts with gusts up near 25 kts.
As the low deepens, winds continue to increase with gusts in
excess of 35 kts possible across our coastal waters north of
Hatteras while gusts in excess of 30 kts will be possible along
our inland waters outside of the Neuse/Bay/Pamlico/Pungo
Rivers. In addition to all of this ongoing showers will wane in
coverage briefly this morning and afternoon before increasing
once again tonight with thunderstorms possible as well. 3-6 ft
seas will increase tonight to 5-8 potentially 9 ft across the
coastal waters north of Cape Lookout while to the south, 5-7 ft
seas are forecast. Given the expectation for increasing winds
and seas have expanded the SCA's to all inland rivers and sounds
as well as the northern waters starting later this
afternoon/evening with gale watches north of Cape Hatteras
starting early Friday morning.
LONG TERM /Friday through Monday/...
As of 4 AM Thu...An strengthening area of low pressure will move
across the area Friday, leading to strong winds developing.
Widespread Small Craft conditions are expected, and there is
also potential for a corridor of Gale Force winds on the norther
side of the low. The current track of the low would take it
offshore south of Cape Hatteras, and would bring to the
strongest winds north of there where winds could gust as high as
40 kts for a few hour period. Given the strong wind potential,
but subtle timing/geographical differences, have elected to put
up a Gale Watch for the coastal waters north of Ocracoke Inlet.
Behind the low Friday night, winds will quickly subside to SW
10-20 kts. Winds then become even lighter Saturday into Sunday
morning. Thereafter, another strong area of low pressure will
lift through the coastal waters with strong southerly flow
developing at 25-35 kts. Another period of Gale Force winds are
possible for most of the coastal waters into Monday morning.
Winds then turn to the west Monday and slowly improve.
Hazardous seas are expected for most of the long term with seas
6-10 ft Friday and Friday night, and again Sunday night into
Monday morning. In between seas will subside to 5-7 ft.
&&
.FIRE WEATHER...
As of 4 AM Thu...Increased fire danger possible Monday through
Wednesday. Behind a strong low pressure system Monday morning,
cooler and drier high pressure will move into the area through
for most of next week. While this occurs, a large and occluded
low pressure system will sit over SE Canada, and keep a strong
pressure gradient in tact across the Carolinas for several days.
RH values will drop to at least 30%-35% each afternoon, while
winds remain strong at 15-20 mph with gusts 25-30 mph. Deep
mixing may promote even stronger wind gusts at times.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 5 AM to 10 PM EDT Friday for AMZ131-
230-231.
Small Craft Advisory from 11 PM this evening to 11 PM EDT
Friday for AMZ135.
Small Craft Advisory from 11 PM this evening to 8 AM EDT
Friday for AMZ136-137.
Small Craft Advisory from 1 AM to 7 AM EDT Friday for AMZ150.
Gale Watch from Friday morning through Friday evening for
AMZ150-152-154.
Small Craft Advisory until 7 AM EDT Friday for AMZ152-154.
Small Craft Advisory until 5 AM EDT Sunday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...SGK
AVIATION...SGK/RCF
MARINE...SGK/RCF
FIRE WEATHER...MHXHazardous weather outlook, Apr 27, 5:16 AM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 516 AM EDT Thu Apr 27 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-280930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 516 AM EDT Thu Apr 27 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be a risk for severe thunderstorms on Friday as a low pressure system tracks across Eastern NC. Damaging wind gusts and hail will be possible in any stronger storms. In addition to this, this low pressure system will also bring a threat for heavy rainfall on Friday as well. Localized flash flooding will be possible primarily across low lying areas, areas with poor drainage, and flood prone regions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-280930- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 516 AM EDT Thu Apr 27 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be a risk for severe thunderstorms on Friday as a low pressure system tracks across Eastern NC. Damaging wind gusts and hail will be possible in any stronger storms. In addition to this, this low pressure system will also bring a threat for heavy rainfall on Friday as well. Localized flash flooding will be possible primarily across low lying areas, areas with poor drainage, and flood prone regions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:36 AM EDT | Gale Watch | MHX | 24 hr | |
| Apr 27, 3:17 PM EDT | Special Marine Warning | MHX | 58 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.